Jump to content
CrazyBoards.org

Which SSRI/SNRI causes the least sexual side effects?


Recommended Posts

 I've been taking Brintellix for a month and a half now. This med enhances cognitive functioning a lot. Works very mildly on social anxiety but made SD much much worse. No sensations down there whatsoever. 

 I know Wellbutrin helps with SD but my doctor refused to prescribe it. I guess he doesn’t want me to enjoy sex. No Wellbutrin, MAOIs (actually they’re not sold where I live), TCAs. Only SSRIs or SNRIs.  So I have no other option. The only med for SA I’ve tried thus far is Paxil regular and CR version, and for a brief period Prozac which made me feel very anxious. Paxil CR only causes delay in orgasm which could be for its slow release. Haven’t tried Zoloft, but because it has the same working mechanism as Paxil (in the aspect of treating SA), I don’t want to try it.

My situation is unbearable right now. I have anhedonia, another SSRI WD symptom. Anhedonia means I’m not motivated to look for jobs, have friends, listen to music, search for a partner or even care for how I look. I get no pleasure from doing these activities. :(

P.S I’m thinking of trying Luvox as I’m told it has less sexual side effects. 

Edited by bintuae
Add more info
  • Like 1
Link to comment
Share on other sites

Why your pdoc refused to prescribe Wellbutrin?

Best SSRI's for social anxiety (at least in my opinion) Paroxetine and Sertraline. Sertraline might be better if you also have anhedonia. Fluvoxamine will be slightly sedating.

I've tried almost all SSRI's and Sertraline and Fluvoxamine were the best in regard not causing SD.

Edited by centaurus
  • Like 2
Link to comment
Share on other sites

On 9/9/2016 at 6:27 PM, centaurus said:

Why your pdoc refused to prescribe Wellbutrin?

Best SSRI's for social anxiety (at least in my opinion) Paroxetine and Sertraline. Sertraline might be better if you also have anhedonia. Fluvoxamine will be slightly sedating.

I've tried almost all SSRI's and Sertraline and Fluvoxamine were the best in regard not causing SD.

I looked up reviews for WB. Many say they have experienced increased anxiety and aggression. 

Link to comment
Share on other sites

Have you tried an SNRI? Supposedly they don't cause as much sexual side effects. Fetzima caused zero for me, Pristiq seemed to enhance my sexual function (but did nothing much for me otherwise), and Cymbalta is pretty neutral. Effexor gave me the worst SD though, but that's just me.

Also, I know it's another SMS like Trintellix, but Viibryd might be worth giving a shot. It supposedly causes less side effects because it only occupies about 50% SERT but makes up for it by occupying 50% 5-HT1A receptors, which has downstream actions that release dopamine which could enhance sexual function.

  • Like 2
Link to comment
Share on other sites

15 hours ago, bintuae said:

I looked up reviews for WB. Many say they have experienced increased anxiety and aggression. 

Sure, those are possible side effects, but not everyone gets them, and Wellbutrin is the gold standard med for sexual dysfunction while on antidepressants.

  • Like 1
Link to comment
Share on other sites

12 hours ago, JustNuts said:

Sure, those are possible side effects, but not everyone gets them, and Wellbutrin is the gold standard med for sexual dysfunction while on antidepressants.

I've been on Wellbutrin 450 (and down to 300, back up to 450) for several years as a stand-alone and with various other antidepressants, currently Pristiq. Sexual side effects, weight gain, and anxiety as side effects are a NO GO for me as I have MDD and an eating disorder, and I need sex. I actually decided to go back on Celexa then Lexapro then Brintellix in spite of sexual side effects because my depression was so bad I didn't give a crap about sex, I just needed to live.

That said, my "best" times with depression was when I was on just the WB, especially the first few weeks - vivid amazing dreams, great orgasms, feeling sexy-mama, and relief from the big D. Unfortunately, I really need to be on 600 and my p-doc won't go there.

Are you at risk of seizure from something else? It was the promise of going on WB that got me to stop purging and keep me from purging, although then my ED went in a different direction and I became more anorexic, but that's water under the bridge.

I also have anxiety in the evenings & insomnia and WB has not exacerbated my symptoms one bit. Most of the folks I know on WB have felt the same. All ADs are risky for anxiety, but some anxiety disorders are part of the MDD, thus for those (according to my p-doc), the ADs and WB do not exacerbate anxiety. If you have general anxiety disorder not related to depression, it might. 

Long response, but short answer - get a new doc. WB was the best non-weight gain, pro-sex med I've been on, and I've tried them all. Interestingly, I did the Gene-Sight test, and WB was on my yellow (ok, may have some problems) list while all of the SSRIs were on my red/no-go list. Pristiq and one other were the only green/go MDD meds. Pristiq is ok but only treats part of my depression.

  • Like 2
Link to comment
Share on other sites

I had weird results with WB. I originally got on it alongside Zoloft to counter its sexual side effects (anorgasmia) and it worked for that, but the combination of the WB and the Zoloft created this weird tide(I mean tide) effect where my depression was getting worse and worse and still 'hiding' just under the surface because the tide had risen. It broke through when I got off the Zoloft and the WB gave me weird rage and I also finally connected the dot that the generic IR WB was giving me vertigo.

Not intense, nauseating vertigo that you might think; (like Arrested Development Lucille 2) but, a strange, trail/dizzy effect when I moved my head. It started to subtly and right around an extremely minor surgery (when I switched to a generic WB IR instead of an ER) that I just attributed it to the opiates I was on for pain.

But it was like, if you've been drinking a lot, you move your head and the world kind of swishes into place after the fact. This minor thing intensified any kind of depression I was experiencing and made me a complete shut in because it was so 'uncomfortable' to do anything else but stare straight ahead. I realized, months later when I got off the Zoloft and the WB was going to try and pick up the slack, that the WB made me even worse: irritable, the vertigo conclusion, etc.

I found Remeron (Mirtazapine) which I can't find if it is an SNRI or SSRI (upon further review it seems to be a tetracyclic) and has incredibly FAST efficiency (pulling me out of a suicide ideation mood into normalcy) within a week and has almost complete invisible side effects (initial dosages and titrations will knock you on your ass asleep but otherwise don't affect me sexually or otherwise).

It appears through some other literature and advice from my doctor that while it seems to work really quickly it can also stop working just as quickly for seemingly no reason. But it is used to treat extreme depression and can help lift mood enough to make other treatment strategies effective.

I wish you luck in your search for something that works for you and doesn't demolish your sexual libido. The worst thing was that Zoloft didn't affect my sexual appetite, but created a cyclical form of ED because it was so difficult to complete the act. This was anxiety inducing in its own way. Woop.

Link to comment
Share on other sites

On 9/23/2016 at 6:25 PM, wfqainn said:

I found Remeron (Mirtazapine) which I can't find if it is an SNRI or SSRI (upon further review it seems to be a tetracyclic) and has incredibly FAST efficiency (pulling me out of a suicide ideation mood into normalcy) within a week and has almost complete invisible side effects (initial dosages and titrations will knock you on your ass asleep but otherwise don't affect me sexually or otherwise).

Mirtazapine is a NaSSA (noradrenergic and specific serotonergic antidepressant). It has a reputation for being extremely sedating at small doses, and having an extremely strong anoretic pro-appetite (sorry, used the wrong word) effect in general.

Edited by JustNuts
Link to comment
Share on other sites

That's funny. In the clinic where I worked, it was common for primary care providers to prescribe mirtazapine to help increase appetite when depression was accompanied by weight loss and loss of appetite.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...